Thunderstorm Wind, Herkimer
- When
- June 30, 12:34 PM EST
- Where
- Herkimer County, 0.69 mi S of East Schuyler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.040, -75.070
Trees and wires were downed in Frankfort.
A couple of rounds of thunderstorms occurred during the afternoon and evening of the 30th across eastern New York. Scattered reports of wind damage occurred with the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A couple of rounds of thunderstorms occurred during the afternoon and evening of the 30th across eastern New York. Scattered reports of wind damage occurred with the strongest storms. Microbursts were confirmed in Wappingers Falls and Canaan, where estimated winds of 75 to 85 miles per hour downed numerous trees in a localized area. The storms knocked out power to more than 4,000 customers in the Mid-Hudson Valley, and also delayed travel on the Metro North's Hudson line due to trees falling on the tracks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 30, 12:11 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
111 PM EDT Wed Jun 30 2021
.SYNOPSIS...
Some strong to severe thunderstorms are expected this afternoon
into the evening as a cold front approaches the region. All
storms will be capable of producing very heavy downpours. With
the passage of the front a cooler airmass will be filter in,
however the weather will be unsettled into the holiday weekend
as the boundary will be slow to move away.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...Severe Thunderstorm Watch #326 has been issued for
southern VT, Capital Region, Schoharie Valley and points
northward. Heat Advisory continues from Glens Falls, Capital
Region, mid-Hudson Valley, central and southern Taconics,
southern Berkshires and Litchfield County CT.
We will be preparing and launching a special 18Z sounding as
robust convection is well underway upstream. Surface based
instability has increased at or above 3k J/Kg as Bulk Shear was
at or above 40kts. DCAPES were at or above 800 J/Kg from the
Capital Region and points southeast as mid level lapse rates
pushing just above 6 C/Km. These initial storms are likely from
lake shadow and pre-frontal trough convergence zones which
likely helped with the large hail in the vicinity of Syracuse.
Expectations are for these convective trends to increase as it
approaches the deeper instability as we will coordinate with SPC
for additional watches, if needed, later this afternoon. So main
update was to included the new hazard headlines and quick
modification of the hourly grids per observations.
Temperatures will vary from the mid 70s in portions of the
western Adirondacks to the mid 90s in the mid-Hudson Valley. Dew
points will remain in the mid 60s to lower 70s through the day
making for very uncomfortable conditions for many.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Unsettled weather the rest of the week as an upper level low
develops and moves the region and the cold front is very slow
to move away. Showers along with the chances for thunderstorms
are expected Thursday through Friday. A decrease in activity is
expected for a period tonight.
The severe threat is expected to continue to the early evening
with activity diminishing as the evening progresses with the
loss heating. It will be another muggy night with lows from the
lower 60s to lower 70s.
Thursday will be much cooler with highs mainly in the 70s but
still muggy with dew points in the 60s. Chances for showers
along with the threat of for some thunderstorms will increase
on Thursday as the upper trough drops farther south and an upper
level low develops. The better chances, likely, will be along
and south of I-90 in the vicinity of slow moving boundary. The
upper low is expected to be over the region Friday with widespread
showers across the area with a continued threat for some
thunderstorms. Cooler Thursday night with lows dropping into
the mid 50s to lower 60s. Friday highs are expected to in the
the lower to mid 70s below 1000 feet and mainly in the 60s above
above. Dew points will gradually drop with time.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Unsettled weather along with below normal temperatures are upon us
for the upcoming holiday weekend as an upper level trough swings
through the region. Showers will be possible starting Friday night
and continuing through Sunday and this is due to multiple pieces of
energy moving through the trough during this period. Depending on
the timing of these pieces of energy, thunderstorms also look
possible, especially during the afternoon and evening hours Saturday
and Sunday. It is possible that shower chances start decreasing late
Sunday afternoon as the upper trough begins pulling away to the
east, hopefully setting the stage for July 4th celebrations.
However, there are some indications that showers will linger across
southeast portions of the forecast area into the evening hours.
Temperatures Saturday will feel quite cool, with highs in the upper
60s and low 70s. Highs warm up a couple degrees for Sunday, in the
low to mid 70s.
As we head into the new work week, weak ridging builds into the
area. Because of its weak nature, showers still look possible during
the peak heating hours on Monday. Temperatures return to normal
values as well, with southerly flow in place. The next cold front
approaches from the northwest late Tuesday and appears to get hung
up across northern New York until the next piece of upper energy
pushes it south through the forecast area on Wednesday. Temperatures
on Tuesday look like the warmest of the long term period, with highs
in the mid to upper 80s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18z Thursday...Conditions are currently VFR across the
region, but a cold front will bring thunderstorms, some strong to
severe, to the region this afternoon. A line of thunderstorms should
slowly move through the region from northwest to southeast this
afternoon. Thunderstorms will be possible at GFL by 19z, ALB at 21Z,
and 22z at POU and PSF. Thunderstorms end from northwest to
southeast this evening between 23z and 02z.
Some lingering showers will be possible behind the main line of
thunderstorms for a few hours tonight. After showers end, some
scattered low clouds will be possible, but there is some uncertainty
as to widespread coverage of any clouds will be. Currently have SCT
in the TAFs, cannot rule out some BKN MVFR ceilings after midnight,
although confidence is not high enough to include at this time. Best
chance for low clouds looks to be at PSF. Any TAF sites that see
rain this afternoon will have a better chance for some low cloud
development tonight. Tomorrow, there will be a chance for some
showers during the day, but coverage of showers remains uncertain at
this time.
Winds will be from the S/SW at 5 to 15 kts during the daytime hours
today. Thunderstorms could have gustier winds. Tonight, winds become
light and variable. Tomorrow, winds will be mainly from the NW at
around 5 kt, although winds at GFL could be around 5 kt from the NE.
Outlook...
Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA.
Independence Day: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Humid weather continues today with showers and thunderstorms
mainly this afternoon into the evening as a cold front approaches
the region. All storms will be capable of producing very heavy
downpours. With the passage of the front a cooler airmass will
be filter in, however the weather will be unsettled into the
holiday weekend as the boundary will be slow to move away.
&&
.HYDROLOGY...
Wet weather expected into the upcoming holiday weekend.
Showers and thunderstorms will occur today mainly during the
afternoon into the evening as a cold front approaches.
Precipitable water values are close to 2 inches so storms will
be capable of very heavy downpours. Ponding of water on roadways
is expected and some flooding of low lying and poor drainage
areas possible.
The weather will remain unsettled into the holiday weekend as
the cold front will be slow to move away. Precipitable water
values will remain high into Friday especially for areas to the
south and east of the Capital District so the heavy downpour
threat will continue. Precipitable water values are expected to
drop for the weekend.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.CLIMATE...
Record High Temperatures for June 30th:
Albany, NY: 98F set in 1964
Glens Falls, NY: 97F set in 1964
Poughkeepsie, NY: 99F set in 1964
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ041-049-050-
052-053-059>061-064>066-083-084.
MA...Heat Advisory until 8 PM EDT this evening for MAZ025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ015.
&&
SYNOPSIS...IAA
NEAR TERM...IAA/BGM
SHORT TERM...IAA
LONG TERM...JLV
AVIATION...JLV
FIRE WEATHER...IAA
HYDROLOGY...IAA
CLIMATE...IAAHazardous Weather Outlook National Weather Service Albany NY 1222 PM EDT Wed Jun 30 2021 CTZ001-013-MAZ025-NYZ059>061-064>066-011100- Northern Litchfield-Southern Litchfield-Southern Berkshire- Eastern Greene-Western Columbia-Eastern Columbia-Eastern Ulster- Western Dutchess-Eastern Dutchess- 1222 PM EDT Wed Jun 30 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, southern Berkshire, astern Greene, eastern Ulster, Dutchess and Columbia Counties. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, some strong to severe thunderstorms are expected this afternoon into the evening with damaging winds and frequent lightning. All storms will be capable of very heavy downpours which will lead to ponding of water on roadways and possibly some flooding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms each afternoon into the evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. VTZ015-011100- Eastern Windham- 1222 PM EDT Wed Jun 30 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern Windham County. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms each afternoon into the evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions to the National Weather Service in Albany New York while following CDC, local and state safety guidelines. MAZ001-NYZ058-063-011100- Northern Berkshire-Western Greene-Western Ulster- 1222 PM EDT Wed Jun 30 2021 This Hazardous Weather Outlook is for northern Berkshire, western Greene and western Ulster Counties. .DAY ONE...This afternoon and tonight. Some strong to severe thunderstorms are expected this afternoon into the evening with damaging winds and frequent lightning. All storms will be capable of very heavy downpours which will lead to ponding of water on roadways and possibly some flooding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms each afternoon into the evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NYZ032-033-038>040-042-043-047-048-051-054-082-VTZ013-014-011100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Western Albany-Eastern Rensselaer- Northern Fulton-Bennington-Western Windham- 1222 PM EDT Wed Jun 30 2021 ...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the southern Green Mountains of Vermont, northern Taconics, Lake George area, Mohawk Valley, Schoharie Valley and southern Adirondacks. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms each afternoon into the evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions to the National Weather Service in Albany New York while following CDC, local and state safety guidelines. NYZ041-049-050-052-053-083-084-011100- Northern Saratoga-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Southeast Warren- Southern Washington- 1222 PM EDT Wed Jun 30 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is the Capital Region, Saratoga Region including Glens Falls and southern Washington County. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms each afternoon into the evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions to the National Weather Service in Albany New York while following CDC, local and state safety guidelines.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1028 AM EDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND DMG SAUGERTIES 42.07N 73.95W
06/29/2021 ULSTER NY LAW ENFORCEMENT
RECEIVED MULTIPLE REPORTS OF TREES DOWN NEAR RT 32 AND
RT 9W. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER ALY2103384
MEMSpecial Weather Statement
National Weather Service Albany NY
1114 AM EDT Wed Jun 30 2021
NYZ032-033-301600-
Northern Herkimer-Hamilton-
1114 AM EDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON AND NORTH
CENTRAL HERKIMER COUNTIES...
At 1114 AM EDT, a strong thunderstorm was located 10 miles north of
Big Moose, or 17 miles north of Old Forge, moving east at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lake Eaton Campground, Forked Lake Public Campground, Nehasane,
Little Rapids, Beaver River, Lyon Lake, Deerland, Sabattis, Partlow,
Robinwood, Keepawa, Little Tupper Lake, Brandreth and Lake Lila.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4390 7440 4385 7513 4403 7516 4406 7494
4409 7467 4409 7465 4410 7449 4410 7446
TIME...MOT...LOC 1514Z 259DEG 36KT 4396 7497
BGMSpecial Weather Statement
National Weather Service Albany NY
1159 AM EDT Wed Jun 30 2021
NYZ033-301630-
Hamilton-
1159 AM EDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HAMILTON COUNTY...
At 1159 AM EDT, a strong thunderstorm was located over Lake Eaton
Campground, or 14 miles northwest of Indian Lake, moving east at 40
mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blue Mountain Lake, Lake Eaton Campground, Forked Lake Public
Campground, Long Lake, Catlin Lake and Deerland.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4397 7425 4392 7434 4386 7426 4385 7454
4403 7456 4407 7427
TIME...MOT...LOC 1559Z 263DEG 34KT 4396 7445
BGMSpecial Weather Statement
National Weather Service Albany NY
1250 PM EDT Wed Jun 30 2021
NYZ032-033-301715-
Northern Herkimer-Hamilton-
1250 PM EDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HAMILTON AND
CENTRAL HERKIMER COUNTIES...
At 1249 PM EDT, a strong thunderstorm was located 9 miles northeast
of Ohio, or 19 miles south of Old Forge, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Nobleboro, Atwell, Perkins Clearing, Rudeston, Clockmill Corners,
Herkimer Landing, Caswell Lake, Mountain Home, Shaker Place, Sled
Harbor, Wilmurt, Piseco, Wilmurt Corners, Morehouseville,
Hoffmeister, North Wilmurt, Higgins Bay and Whitehouse.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4361 7443 4332 7443 4333 7486 4334 7487
4334 7502 4351 7505
TIME...MOT...LOC 1649Z 267DEG 41KT 4343 7488
RathbunSpecial Weather Statement
National Weather Service Albany NY
113 PM EDT Wed Jun 30 2021
NYZ042-043-301745-
Northern Washington-Northern Warren-
113 PM EDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND NORTH
CENTRAL WASHINGTON COUNTIES...
At 112 PM EDT, a strong thunderstorm was located near Schroon Lake,
or 21 miles northwest of Whitehall, moving east southeast at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Hague, Rogers Rock Campground, Putnam, Wright, Dresden Center,
Chipman Point, Putnam Station, Silver Bay, Clemons, Sabbath Day
Point, Indian Kettles, Graphite, Glenburnie, Chipmans Point and
Ottenburgs Ramp.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near the northern end of Lake George, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 4377 7335 4374 7337 4373 7337 4369 7340
4367 7341 4364 7343 4362 7342 4377 7376
4378 7369 4381 7338
TIME...MOT...LOC 1712Z 290DEG 32KT 4383 7362
KSLSpecial Weather Statement
National Weather Service Albany NY
116 PM EDT Wed Jun 30 2021
NYZ033-301745-
Hamilton-
116 PM EDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HAMILTON COUNTY...
At 116 PM EDT, a strong thunderstorm was located 13 miles north of
Stratford, or 20 miles southwest of Speculator, moving east at 40
mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Speculator, Lake Pleasant, Wells, Sacandaga Campground, Moffitt Beach
Campground, Hope, Gilmantown, Powley Place, Rudeston, Clockmill
Corners, Blackbridge, Averys Place, Whitehouse, Mountain Home, Shaker
Place, Piseco, Griffin, Hoffmeister and Higgins Bay.
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4354 7421 4327 7420 4329 7473 4330 7476
4345 7476
TIME...MOT...LOC 1716Z 268DEG 37KT 4338 7467
RathbunThe Ft Drum radar (KTYX), 94 km away, was scanning. The volume nearest the first event began at 17:33 UTC.
27 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees and wires were downed in Frankfort.
Trees and wires were downed in Ilion.
Trees and wires were downed in Herkimer.
Trees and wires were downed in Johnstown.
A tree was downed onto a house near the intersection of 5th Avenue and Helwig Street.
A tree, wires, and a transformer were downed on Military Road.
A tree was downed blocking Route 5 just west of Winner's Circle Restaurant.
A tree was downed on McDonald Drive.
A portion of a tree was snapped at the corner of Pioneer Street and Harrower Lane.
A tree and pole were downed.
A tree and wires were downed.
Trees and wires were downed 0.5 miles south of Ballard Road.
Trees and wires were downed on Old Post Road.
Large tree branches were downed.
Tree branches of four to six inches in diameter were downed in Luther Forest.
Trees and wires were downed.
Trees and wires were downed in Easton.
A tree was downed at Route 295 and Queechy Lake Drive.
Multiple trees were downed on Tunnel Hill Road.
A tree and wires were downed along Route 22 and Miller Road.
An NWS Storm Survey confirmed a series of microbursts between Canaan, NY and the New York/Massachusetts border. Damage began near the intersection of Route 22 and Beebe Hill Road, just south of Route 295. The Canaan Department of Public Works reported approximately 50 trees down in a remote wooded area. A newspaper reported a tree down on a car with damage to the windshield and hood. Seven roads were closed due to downed trees and wires. The width of the damage varied from 10 yards to up to a mile wide. The damage continued across the border to Richmond, MA.
Trees and wires were downed.
A large limb was downed on Bloom Street.
A severe thunderstorm produced microbursts around Wappingers Falls. Two main areas of damage were noted. The first was at Bowdoin Park along the Hudson River where numerous trees were downed. The second was near Mesier Park in the village of Wappingers Falls where approximately 50 trees were downed with some falling on homes. At least one power pole was snapped. The length of the damage was approximately 1.5 miles, with a width of approximately 275 yards.
Downed trees along the Metro North Railroad's Hudson Line near New Hamburg forced trains to be delayed, with passengers stranded and waiting for roughly 90 minutes.
Trees and wires were downed on South Road and Anthony Drive.
A 58 mile per hour wind gust was measured at the Hudson Valley Regional Airport near Poughkeepsie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964974, 964975, 964976, 964977, 964978, 964979, 964980, 964981, 964983, 964984, 964986, 964987, 964985, 964988, 964989, 964990, 964991, 964992, 964993, 964994, 964996, 964997, 964998, 965000, 964999, 965003, 965002, 965001.